Duke Mathematical Journal

Fractal dimensions and the phenomenon of intermittency in quantum dynamics

Jean-Marie Barbaroux,François Germinet, and Serguei Tcheremchantsev

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We exhibit an intermittency phenomenon in quantum dynamics. More precisely, we derive new lower bounds for the moments of order $p$ associated to the state $\psi(t)=e^{-itH}\psi$ and averaged in time between zero and $T$. These lower bounds are expressed in terms of generalized fractal dimensions $D^\pm_{\mu_\psi}(1/(1+p/d))$ of the measure $\mu_\psi$ (where $d$ is the space dimension). This improves previous results obtained in terms of Hausdorff and Packing dimension.

Article information

Source
Duke Math. J. Volume 110, Number 1 (2001), 161-193.

Dates
First available: 18 June 2004

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1087574815

Mathematical Reviews number (MathSciNet)
MR1861091

Digital Object Identifier
doi:10.1215/S0012-7094-01-11015-6

Zentralblatt MATH identifier
1012.81018

Subjects
Primary: 81Q99: None of the above, but in this section
Secondary: 28A80: Fractals [See also 37Fxx] 35J10: Schrödinger operator [See also 35Pxx] 35Q40: PDEs in connection with quantum mechanics

Citation

Barbaroux, Jean-Marie; Germinet, François; Tcheremchantsev, Serguei. Fractal dimensions and the phenomenon of intermittency in quantum dynamics. Duke Mathematical Journal 110 (2001), no. 1, 161--193. doi:10.1215/S0012-7094-01-11015-6. http://projecteuclid.org/euclid.dmj/1087574815.


Export citation

References

  • J.-M. Barbaroux, J.-M. Combes, and R. Montcho, Remarks on the relation between quantum dynamics and fractal spectra, J. Math. Anal. Appl. 213 (1997), 698--722.
  • J.-M. Barbaroux, F. Germinet, and S. Tcheremchantsev, Nonlinear variation of diffusion exponents in quantum dynamics, C. R. Acad. Sci. Paris. Sér. I Math. 330 (2000), 409--414.
  • --------, ``Quantum diffusion and generalized Rényi dimensions of spectral measures'' in Journées ``Équations aux dérivées partielles'' (La Chapelle sur Erdre, France, 2000), exp. no. I, Univ. Nantes, Nantes, 2000.
  • --------, Generalized fractal dimensions: Basic properties and equivalences, to appear in J. Math. Pures Appl. (9).
  • J.-M. Barbaroux and H. Schulz-Baldes, Anomalous quantum transport in presence of self-similar spectra, Ann. Inst. H. Poincaré Phys. Théor. 71 (1999), 539--559.
  • J.-M. Barbaroux and S. Tcheremchantsev, Universal lower bounds for quantum diffusion, J. Funct. Anal. 168 (1999), 327--354.
  • J. Bellissard and H. Schulz-Baldes, Anomalous transport: A mathematical framework, Rev. Math. Phys. 10 (1998), 1--46.
  • J.-M. Combes, ``Connections between quantum dynamics and spectral properties of time-evolution operators'' in Differential Equations with Applications to Mathematical Physics, ed. W. F. Ames, E. M. Harrel, and J. V. Herod, Math. Sci. Engrg. 192, Academic Press, Boston, 1993, 59--68.
  • J.-M. Combes and C. Mantica, Fractal dimensions and quantum evolution associated with sparse potential Jacobi matrices, preprint, 2000, http://ma.utexas.edu/mp_arc-bin/mpa?yn=00-365
  • C. D. Cutler, Some results on the behaviour and estimation of the fractal dimensions of distributions on attractors, J. Statist. Phys. 62 (1991), 651--708.
  • S. De Bièvre and G. Forni, Transport properties of kicked and quasi-periodic Hamiltonians, J. Statist. Phys. 90 (1998), 1201--1223.
  • S. De Bièvre and F. Germinet, Dynamical Localization for the random dimer Schrödinger operator, J. Statist. Phys. 98 (2000), 1135--1148.
  • D. H. Dunlap, H.-L. Wu, and P. W. Phillips, Absence of localization in a random dimer model, Phys. Rev. Lett. 65 (1990), 88--91., http://prola.aps.org/PRL/v65/i1
  • K. J. Falconer, Techniques in Fractal Geometry, Wiley, Chichester, England, 1997.
  • I. Guarneri, Spectral properties of quantum diffusion on discrete lattices, Europhys. Lett. 10 (1989), 95--100.
  • --. --. --. --., On an estimate concerning quantum diffusion in the presence of a fractal spectrum, Europhys. Lett. 21 (1993), 729--733.
  • I. Guarneri and H. Schulz-Baldes, Intermittent lower bound on quantum diffusion, Lett. Math. Phys. 49 (1999), 317--324.
  • --------, Lower bounds on wave packet propagation by packing dimensions of spectral measures, Math. Phys. Electron. J. 5 (1999), no. 1, http://ma.utexas.edu/mpej/MPEJ.html#v5.
  • --. --. --. --., Upper bounds for quantum dynamics governed by Jacobi matrices with self-similar spectra, Rev. Math. Phys. 11 (1999), 1249--1268.
  • T. C. Halsey, M. Jensen, L. Kadanov, I. Procaccia, and B. Schraiman, Fractal measures and their singularities: The characterization of strange sets, Phys. Rev. A (3) 33 (1986), 1141--1151.
  • H. G. E. Hentschel and I. Procaccia, The infinite number of generalized dimensions of fractals and strange attractors, Phys. D 8 (1983), 435--444.
  • S. Jitomirskaya and Y. Last, Power-law subordinacy and singular spectra, I: Half-line operators, Acta Math. 183 (1999), 171--189.
  • R. Ketzmerick, K. Kruse, S. Kraut, and T. Geisel, What determines the spreading of a wave packet?, Phys. Rev. Lett. 79 (1997), 1959--1963.
  • R. Ketzmerick, G. Petschel, and T. Geisel, Slow decay of temporal correlations in quantum systems with Cantor spectra, Phys. Rev. Lett. 69 (1992), 695--698., http://prola.aps.org/toc/PRL/v69/i5
  • A. Kiselev and Y. Last, Solutions, spectrum, and dynamics for Schrödinger operators on infinite domains, Duke Math. J. 102 (2000), 125--150.
  • H. Kunz and B. Souillard, Sur le spectre des opérateurs aux différences finies aléatoires, Comm. Math. Phys. 78 (1980/81), 201--246.
  • Y. Last, Quantum dynamics and decomposition of singular continuous spectra, J. Funct. Anal 142 (1996), 406--445.
  • G. Mantica, ``Quantum intermittency in almost periodic systems derived from their spectral properties'' in Lattice Dynamics (Paris, 1995), Phys. D 103, North-Holland, Amsterdam, 1997, 576--589.
  • --. --. --. --., ``Wave propagation in almost-periodic structures'' in Physics and Dynamics Between Chaos, Order, and Noise (Berlin, 1996), Phys. D 109, North-Holland, Amsterdam, 1997, 113--127.
  • L. Olsen, A multifractal formalism, Adv. Math. 116 (1995), 82--196.
  • Y. B. Pesin, Dimension Theory in Dynamicals Systems: Contemporary Views and Applications, Chicago Lectures in Mathematics, Univ. Chicago Press, Chicago, 1996.
  • F. Piéchon, Anomalous diffusion properties of wave packet on quasiperiodic chains, Phys. Rev. Lett. 76 (1996), 4372--4375., http://prola.aps.org/toc/PRL/v76/i23
  • M. Reed and B. Simon, Methods of Modern Mathematical Physics, I: Functional Analysis, Academic Press, New York, 1972.
  • R. del Rio, S. Jitomirskaya, Y. Last, and B. Simon, Operators with singular continuous spectrum, IV: Hausdorff dimensions, rank one pertubations, and localization, J. Anal. Math. 69 (1996), 153--200.
  • S. J. Taylor and C. Tricot, Packing measure, and its evaluation for a Brownian path, Trans. Amer. Math. Soc. 288 (1985), 679--699.
  • S. Tcheremchantsev, Mixed lower bounds in quantum dynamics, preprint, 2001, http://ma.utexas.edu/mp_arc-bin/mpa?yn=01-227
  • --------, in preparation.
  • M. Wilkinson and E. J. Austin, Spectral dimension and dynamics for Harper's equation, Phys. Rev. B 50 (1994), 1420--1429., http://prola.aps.org/search